Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 192, NWS North Platte, NE

July 6, 2016McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 6, 2016, 6:33 PM CDT for McPherson County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2016, 6:33 PM CDT (23:33 UTC)
Expired
Jul 6, 2016, 7:00 PM CDT
In force
27 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McPherson County, NE

The radar

The North Platte radar (KLNX), 66 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 3:49 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
961 J/kg
Mixed-layer CIN
-393 J/kg
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WUUS53 KLBF 062333
SVRLBF
NEC117-070000-
/O.NEW.KLBF.SV.W.0192.160706T2333Z-160707T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
633 PM CDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 700 PM CDT

* AT 633 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 19 MILES WEST OF
  TRYON...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FLATTS AND BIG LAMUNYON FLATS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4174 10116 4159 10105 4155 10132 4158 10140
      4165 10139
TIME...MOT...LOC 2333Z 241DEG 22KT 4161 10131 

HAIL...1.00IN
WIND...60MPH
 
$$

ET
2 follow-up statements
605 
WWUS53 KLBF 062347
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM CDT WED JUL 6 2016

NEC117-070000-
/O.CON.KLBF.SV.W.0192.000000T0000Z-160707T0000Z/
MCPHERSON NE-
647 PM CDT WED JUL 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN MCPHERSON COUNTY...

AT 647 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES WEST OF
TRYON...MOVING NORTHEAST AT 20 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BIG LAMUNYON FLATS AND SCHNICK LAKE. 

THIS INCLUDES HIGHWAY 92 NEAR MILE MARKER 186.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4155 10130 4166 10137 4174 10116 4159 10105
TIME...MOT...LOC 2347Z 240DEG 17KT 4164 10125 

HAIL...1.50IN
WIND...60MPH
 
$$

ET
853 
WWUS53 KLBF 062359
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
659 PM CDT WED JUL 6 2016

NEC117-070009-
/O.EXP.KLBF.SV.W.0192.000000T0000Z-160707T0000Z/
MCPHERSON NE-
659 PM CDT WED JUL 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCPHERSON COUNTY
WILL EXPIRE AT 700 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL NEBRASKA.

LAT...LON 4155 10130 4166 10137 4174 10116 4159 10105
TIME...MOT...LOC 2359Z 241DEG 22KT 4164 10125 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:53 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 6, 2:53 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
253 PM CDT WED JUL 6 2016

.SYNOPSIS...
Issued at 204 PM CDT Wed Jul 6 2016

Upper air pattern continues a suppressed ridge across the southern
conus with nearly zonal flow across the high plains. A trough/low is
moving east near the Montana/Canadian border. At the surface a low
was analyzed across northeast Wyoming with a warm front/stationary
boundary to the southeast across the panhandle of Nebraska then
curves east across southern Nebraska. A cold front trails from the
low to the southwest. Temps this afternoon under mostly sunny skies
have warmed into the mid 80s to the mid 90s, warmest to the
southwest of the boundary across southwest Nebraska.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 204 PM CDT Wed Jul 6 2016

Complex forecast tonight with a couple of area of concern for
thunderstorms. First is the low as it pushes towards the Black
Hills. Models in good agreement developing a complex near the hills
then tracking the complex to the east southeast. The main
uncertainty is how far to the south will the complex develop. At
this time it looks likely to impact northern Nebraska and the SPC
day 1 outlook update increase part of Nebraska and S Dakota into a
moderate risk for severe weather. With good CAPE and 0-6km bulk
shear of 50kts plus do not see a problem with storms becoming severe
this evening. Winds are a major concern with significant winds gusts
of 80 mph or higher possible.

Another area will be along the stalled boundary over the panhandle
as it drifts east. Models keep the activity more isolated and with
less moisture to work with this seems probable. Both hail and winds
will be concern with these storms.

Radar already showing returns to the north and west and expect this
activity to only grow over the late afternoon hours. Overnight, as
the main focus shifts east, activity should diminish. Models
continue to linger some activity post frontal across northern
Nebraska into tomorrow. Will include low pops however not having a
high confidence of the activity continuing. Would not be surprised
if the morning activity is really just stratus and little shower
activity as the better lift is contained to the north in the Dakotas.

.LONG TERM...(Thursday night through Wednesday)
Issued at 204 PM CDT Wed Jul 6 2016

Models in good agreement in mid and near term and have good
confidence in the forecast. Surface high pressure will build into
western Nebraska over night with clear skies and light and
variable winds on Thursday. Lows in the 50s and 60s. H5 ridge
builds back into western Nebraska on Friday as surface high
pressure moves east and southerly upslope flow begins. Highs in
the 80s. Slight chance pops retained through the evening from
southwest into northern Nebraska either side of a highway 61 line.
Heating of the day forcing at 700mb and weak low level jet to
combine for isolated to widely scattered precipitation. Saturday a
warm front will lift to the northeast over western Nebraska and
temperatures will rise back into the 90s. Isolated thunderstorms
along trough axis through the afternoon over the Nebraska
panhandle and spreading east over night as low level jet develops.
Sunday afternoon chances increase as upper closed low moves into
central Idaho and heights begin to fall over the northern plains.
Good moisture advection in southerly flow. Trough will focus
thunderstorms over the panhandle through the afternoon and moving
east followed by surface cold front Sunday night. Cooler Monday
and Tuesday with thunderstorm chances over eastern portions of the
forecast area as upper low moves northeast from central Idaho into
south central Canada. Highs around 90 on Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1249 PM CDT Wed Jul 6 2016

Thunderstorms, some severe, expected to impact the region this
evening and overnight, especially across northern Nebraska and the
KVTN terminal. A complex of storms are expected to fire across the
Black Hills this afternoon then track E/SE into northern Nebraska.
Current timing for impact to KVTN will be 23z into 03z, however
this could be shifted an hour or two. Also could see some
thunderstorms along the dry line over western Nebraska which will
drift eastward. Models are in less agreement with coverage of
storms along the dry line. This would impact the KLBF terminal and
will include a VCTS due to lower confidence.

Activity pushes east overnight with VFR conditions across
southwestern Nebraska. Models develop some stratus in the wake of
the complex across northern Nebraska. Will include in the KVTN
forecast, however this will need to be monitored closely.

&&

.HYDROLOGY...
Issued at 204 PM CDT Wed Jul 6 2016

North Platte River at Lewellen dropped a little more this morning to
7.37 feet and have a higher confidence river will remain below the
minor flood stage of 7.5 feet. Still could see a slight rise
depending on evening rainfall, however forecast keeps level at or
below 7.4 feet. Thus the flood advisory was canceled in favor of a
river statement for elevated flows but no flooding.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...Masek
SHORT TERM...Masek
LONG TERM...Power
AVIATION...Masek
HYDROLOGY...Masek
Hazardous weather outlook, Jul 6, 3:28 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
328 PM CDT WED JUL 6 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-072030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
328 PM CDT WED JUL 6 2016 /228 PM MDT WED JUL 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
EVENING ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. THE
RISK IS GREATEST ALONG AND NORTH OF A LINE FROM FROM VALENTINE TO
AINSWORTH AND ONEILL WHERE WIND GUSTS TO 80 MPH MAY DEVELOP. HAIL
TWO INCHES OR LARGER IN DIAMETER IS POSSIBLE ACROSS NORTHERN
SHERIDAN COUNTY. AN ISOLATED TORNADO MAY FORM BETWEEN VALENTINE
AND GORDON.

EXTREME INSTABILITY WILL PROMOTE THE DEVELOPMENT OF SEVERE
THUNDERSTORMS ELSEWHERE ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA. WIND DAMAGE AND LARGE HAIL ARE THE THREAT IN THIS AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY AND SATURDAY THROUGH TUESDAY.
STORM COVERAGE IS EXPECTED TO BE MOSTLY ISOLATED. THE RISK OF
SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PARTS OF
WESTERN AND NORTH CENTRAL NEBRASKA.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Local storm report, Jul 6, 5:39 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
539 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             3 SSW ARTHUR            41.53N 101.71W
07/06/2016  E0.88 INCH       ARTHUR             NE   PUBLIC

&&

MOLDAN
Local storm report, Jul 6, 5:54 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
554 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FUNNEL CLOUD     20 NE ASHBY             42.23N 101.66W
07/06/2016                   CHERRY             NE   TRAINED SPOTTER

            TRAINED SPOTTER...LOCATED 5 MILES NORTH OF ASHBY...AND
            LOOKING NORTHWEST INTO SOUTHEASTERN SHERIDAN
            COUNTY...REPORTS A FUNNEL CLOUD.

&&

MOLDAN
Local storm report, Jul 6, 5:56 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
556 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FUNNEL CLOUD     20 NW ASHBY             42.23N 102.21W
07/06/2016                   SHERIDAN           NE   TRAINED SPOTTER

            TRAINED SPOTTER...LOCATED 5 MILES NORTH OF ASHBY...AND
            LOOKING NORTHWEST INTO SOUTHEASTERN SHERIDAN
            COUNTY...REPORTS A FUNNEL CLOUD.

&&

SJACOBS
Local storm report, Jul 6, 5:59 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
559 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TORNADO          10 NNE ELLSWORTH        42.19N 102.21W
07/06/2016                   SHERIDAN           NE   TRAINED SPOTTER

            REPORTS OF A LARGE TORNADO CURRENTLY ON THE GROUND ACROSS
            SOUTHEASTERN SHERIDAN COUNTY.

&&

SJACOBS
Local storm report, Jul 6, 6:09 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
609 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             10 NNW HAY SPRINGS      42.82N 102.76W
07/06/2016  E0.88 INCH       SHERIDAN           NE   PUBLIC

&&

MOLDAN
Local storm report, Jul 6, 6:32 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
632 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TORNADO          9 NNW ASHBY             42.15N 102.00W
07/06/2016                   CHERRY             NE   TRAINED SPOTTER

            MULTIPLE VORTEX TORNADO...SHORTLY BEFORE BECOMING RAIN
            WRAPPED.

&&

MOLDAN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:01 PM CDTSevere Thunderstorm WarningLBFCuster13 min
Jul 5, 7:17 PM CDTSpecial Weather StatementLBFSheridan43 min
Jul 5, 7:21 PM CDTSpecial Weather StatementLBFHayes39 min
Jul 5, 8:07 PM CDTSpecial Weather StatementLBFGrant38 min
Jul 5, 9:32 PM CDTSpecial Weather StatementLBFMcPherson43 min
Jul 6, 4:07 PM CDTSevere Thunderstorm WarningLBFArthur, Garden38 min
Jul 6, 4:17 PM CDTTornado WarningLBFSheridan43 min
Jul 6, 4:35 PM CDTSevere Thunderstorm WarningLBFArthur25 min
Jul 6, 4:40 PM CDTSevere Thunderstorm WarningLBFCherry35 min
Jul 6, 4:59 PM CDTSevere Thunderstorm WarningLBFArthur31 min
Jul 6, 4:59 PM CDTSevere Thunderstorm WarningLBFSheridan31 min
Jul 6, 5:04 PM CDTTornado WarningLBFSheridan26 min
Jul 6, 5:26 PM CDTSevere Thunderstorm WarningLBFArthur34 min
Jul 6, 5:29 PM CDTTornado WarningLBFSheridan31 min
Jul 6, 5:31 PM CDTSevere Thunderstorm WarningLBFSheridan29 min
Jul 6, 5:43 PM CDTSevere Thunderstorm WarningLBFSheridan32 min
Jul 6, 5:57 PM CDTTornado Warning Tornado observedLBFGrant, Sheridan33 min
Jul 6, 6:01 PM CDTSevere Thunderstorm WarningLBFCherry29 min
Jul 6, 6:04 PM CDTSevere Thunderstorm WarningLBFCherry41 min
Jul 6, 6:16 PM CDTTornado Warning Tornado observedLBFCherry29 min
Jul 6, 6:39 PM CDTSevere Thunderstorm WarningLBFGrant, Hooker36 min
Jul 6, 6:43 PM CDTTornado WarningLBFCherry32 min
Jul 6, 6:47 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.